Two recent reports show that Artificial Colours do contribute to Hyperactivity and ADHD:
- Artificial Colourings and Children by First Steps Nutrition Trust November 2020 (go to www.firststepsnutrition.org to read their report)
- Health Effects Assessment: Potential Neurobehavioral Effects of Synthetic Food Dyes in Children – a Public Review draft from the Office of Environmental Health Hazard Assessment, in the USA August 2020
These two new reports show that Artificial Colours do contribute to Hyperactivity and ADHD. It was first proposed by Dr Ben Feingold, Chief Emeritus Professor, Department of Allergy, Kaiser Permanente Medical Centre, San Francisco, USA in the early 1970’s that artificial food colourings and other additives contributed to Hyperactivity/ADHD.
The HACSG was founded in 1977 following the calming of my Sally Bunday’s son’s hyperactivity by following the diet plan from Dr Feingold – nothing else had helped. The HACSG was given permission by Dr Feingold to use the Feingold Food Programme in the UK.
Since that time, there have been many studies carried out looking at how food and/or additives might be contributing to children’s problems. Our own work shows:
- 86% of children diagnosed Hyperactive/ADHD had a problem with artificial colours.
Two studies at Great Ormond Street found
- 70% of the children had a problem with additives
- A second study showed 82% reacted to Tartrazine (e102)
- Other foods were also implicated as contributing to Hyperactivity and ADHD
Artificial colours were top of the list in all the studies carried out.
The research funded by the University of Southampton in 2007 and the Isle of Wight 2004, which cut out 6 artificial colourings and 1 preservative (Sunset Yellow e110, Quinoline Yellow e104, Carmosine e.122, Allura Red e129, Tartrazine e102, Ponceau 4R e124 and Sodium Benzoate e211) also found the children in the study were affected by these additives.
Following these studies, many UK manufacturers of food, confectionary and soft drinks voluntarily started to remove these 6 artificial colourings. Some went further and removed all artificial colourings.
However it was disappointing to learn that the European Food Safety Authority (EFSA) were not going to call for a ban on all artificial colourings, as we had hoped. Instead, the EFSA decided that a warning notice should be placed on all products using the 6 colours which caused hyperactivity. The warning said: “ May have an adverse effect on activity and attention in children “
Many of you will probably never even noticed the warning on products as it is usually tucked away at the back of a product in such tiny lettering it would not be noticed.
Everyone who has an interest in the health and wellbeing of the children needs to be calling for a ban on all artificial colours. Ideally and at the very least, this warning needs to be on the front of all products using these 6 colours for all to see. The problem is, there are another 11 artificial colourings and the preservative e211 Sodium Benzoate was not included in the EFSA warning label.
Now we have left the EU we are hoping more might be done by the FSA ( Food Standards Authority) to have all the artificial colourings banned in the UK.
References: The Isle of Wight study by Bateman et al- Archives of Disease in Childhood, 2004: 89 : 506-511 found that artificial colours and Soduim Benzoate could be a cause of Hyperactivity.
The Southampton Study by Professor Jim Stevenson, Donna McCann, et al published in the Lancet 6th September 2007 www.lancet.com
Professor Andrew Kemp from the University of Sydney, said an additive free diet should be tried before medication in ALL Cases of ADHD. Published in the British Medical Journal (BMJ) Vol 363. Page 1144 24th May 2008.
Boris M & Mandel F S, PhD. Foods and Additives are common causes of ADHD in children: Annals of Allergy, Vol72 pages 462-468 May 1994.
Tartrazine, E102 Azo Dye: The influence of the Chemical Additive Tartrazine on the Zinc Status of Hyperactive Children, a Double Blind Placebo- Controlled Study by Professor Neil Ward PHD, Kevin Soulsbury BSc et al published in the Journal of Nutritional Medicine 1. 51-57 1990.